Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Spokane, WA

July 8, 2014

NWS Spokane, WA issued this red flag warning at Jul 8, 2014, 2:37 PM PDT. It took effect at Jul 9, 2014, 1:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2014, 2:37 PM PDT (21:37 UTC)
In effect from
Jul 9, 2014, 1:00 PM PDT
Expired
Jul 9, 2014, 10:00 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WWUS86 KOTX 082137
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
237 PM PDT TUE JUL 8 2014

...DRY AND BREEZY CONDITIONS IN THE CASCADE GAPS AND WATERVILLE
PLATEAU WEDNESDAY AFTERNOON AND EVENING...

.A DRY COLD FRONT WILL BRING A COMBINATION OF LOW RELATIVE
HUMIDITY AND BREEZY WINDS THROUGH THE KITTITAS VALLEY AND
WENATCHEE VALLEY PROMOTING THE POTENTIAL FOR RAPID FIRE SPREAD
WITH ANY NEW OR EXISTING FIRES WEDNESDAY AFTERNOON AND EVENING.

WAZ676-677-090745-
/O.UPG.KOTX.FW.A.0002.140709T2000Z-140710T0500Z/
/O.NEW.KOTX.FW.W.0005.140709T2000Z-140710T0500Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
237 PM PDT TUE JUL 8 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM PDT WEDNESDAY
FOR WINDS AND LOW RH FOR FIRE WEATHER ZONES 676 AND 677...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 10 PM PDT WEDNESDAY.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 676 AND 677 INCLUDING THE
  KITTITAS AND WENATCHEE VALLEYS AND THE UPPER YAKIMA VALLEY.

* WIND...WEST WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH EXCEPT GUSTS
  TO 35 MPH IN THE KITTITAS VALLEY.

* HUMIDITY...15 TO 22 PERCENT 

* IMPACTS...BREEZY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE THE
  POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR EXISTING FIRES
  WEDNESDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$

WAZ673-090745-
/O.NEW.KOTX.FW.W.0005.140709T2000Z-140710T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
237 PM PDT TUE JUL 8 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM PDT WEDNESDAY
FOR WINDS AND LOW RH FOR THE WESTERN PART OF FIRE WEATHER ZONE
673...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 10 PM PDT WEDNESDAY. 

* AFFECTED AREA...WESTERN PORTION OF FIRE WEATHER ZONE 673
  PRIMARILY THE WATERVILLE PLATEAU.

* WIND...WEST 15 TO 25 MPH.

* HUMIDITY...12 TO 15 PERCENT.

* IMPACTS...BREEZY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE THE
  POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR EXISTING FIRES
  LATE THIS AFTERNOON AND EVENING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
4 follow-up statements
865 
WWUS86 KOTX 090548
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1047 PM PDT TUE JUL 8 2014

...DRY AND BREEZY CONDITIONS IN THE CASCADE GAPS AND WATERVILLE
PLATEAU WEDNESDAY AFTERNOON AND EVENING...

.A DRY FRONT WILL BRING A COMBINATION OF LOW RELATIVE HUMIDITY
AND BREEZY WINDS THROUGH THE KITTITAS VALLEY...WENATCHEE VALLEY
AND WATERVILLE PLATEAU PROMOTING THE POTENTIAL FOR RAPID FIRE
SPREAD WITH ANY NEW OR EXISTING FIRES WEDNESDAY AFTERNOON AND
EVENING.

WAZ673-676-677-091400-
/O.CON.KOTX.FW.W.0005.140709T2000Z-140710T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
1047 PM PDT TUE JUL 8 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM PDT
WEDNESDAY FOR WINDS AND LOW RH FOR FIRE WEATHER ZONES
673...676 AND 677...

* AFFECTED AREA...FIRE WEATHER ZONE 673...676 AND 677 INCLUDING
  THE KITTITAS AND WENATCHEE VALLEYS...WATERVILLE PLATEAU AND THE
  UPPER YAKIMA VALLEY.

* WIND...WEST WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH...EXCEPT
  GUSTS TO 35 MPH IN THE KITTITAS VALLEY.

* HUMIDITY...12 TO 22 PERCENT

* IMPACTS...BREEZY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE 
  THE POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR EXISTING 
  FIRES WEDNESDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
013 
WWUS86 KOTX 091300
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PDT WED JUL 9 2014

...DRY AND BREEZY CONDITIONS IN THE CASCADE GAPS AND WATERVILLE
PLATEAU THIS AFTERNOON AND EVENING...

.A DRY FRONT WILL BRING A COMBINATION OF LOW RELATIVE HUMIDITY
AND BREEZY WINDS THROUGH THE KITTITAS VALLEY...WENATCHEE VALLEY
AND WATERVILLE PLATEAU PROMOTING THE POTENTIAL FOR RAPID FIRE
SPREAD WITH ANY NEW OR EXISTING FIRES THIS AFTERNOON AND EVENING.

WAZ673-676-677-092300-
/O.CON.KOTX.FW.W.0005.140709T2000Z-140710T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
600 AM PDT WED JUL 9 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR WINDS AND LOW RH FOR FIRE WEATHER
ZONES 673...676 AND 677...

* AFFECTED AREA...FIRE WEATHER ZONE 673...676 AND 677 INCLUDING 
  THE KITTITAS AND WENATCHEE VALLEYS...WATERVILLE PLATEAU AND 
  THE UPPER YAKIMA VALLEY.

* WIND...WEST WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH...EXCEPT 
  GUSTS TO 35 MPH IN THE KITTITAS VALLEY.

* HUMIDITY...12 TO 22 PERCENT

* IMPACTS...BREEZY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE 
  THE POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR EXISTING 
  FIRES WEDNESDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
217 
WWUS86 KOTX 092114
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
214 PM PDT WED JUL 9 2014

...DRY AND BREEZY CONDITIONS IN THE CASCADE GAPS AND WATERVILLE
PLATEAU THIS AFTERNOON AND EVENING...

.A DRY FRONT WILL BRING A COMBINATION OF LOW RELATIVE HUMIDITY
AND BREEZY WINDS THROUGH THE KITTITAS VALLEY...WENATCHEE VALLEY
AND WATERVILLE PLATEAU PROMOTING THE POTENTIAL FOR RAPID FIRE
SPREAD WITH ANY NEW OR EXISTING FIRES THIS AFTERNOON AND EVENING.

WAZ673-676-677-100500-
/O.CON.KOTX.FW.W.0005.000000T0000Z-140710T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
214 PM PDT WED JUL 9 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR WINDS AND LOW RH FOR FIRE WEATHER ZONES 673...676 AND
677...

* AFFECTED AREA...FIRE WEATHER ZONE 673...676 AND 677 INCLUDING 
  THE KITTITAS AND WENATCHEE VALLEYS...WATERVILLE PLATEAU AND 
  THE UPPER YAKIMA VALLEY.

* WIND...WEST WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH...EXCEPT 
  GUSTS TO 35 MPH IN THE KITTITAS VALLEY.

* HUMIDITY...12 TO 22 PERCENT

* IMPACTS...BREEZY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE 
  THE POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR EXISTING 
  FIRES WEDNESDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
679 
WWUS86 KOTX 100448
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
948 PM PDT WED JUL 9 2014


WAZ673-676-677-100600-
/O.EXP.KOTX.FW.W.0005.000000T0000Z-140710T0500Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
948 PM PDT WED JUL 9 2014

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
WINDS AND LOW RH FOR FIRE WEATHER ZONES 673...676 AND 677...

WHILE WINDS WILL REMAIN BREEZY FOR THE NEXT SEVERAL HOURS...
REGIONAL RELATIVE HUMIDITIES ARE SLOWLY RECOVERING ABOVE 
CRITICAL THRESHOLDS. THUS THE RED FLAG WARNING WILL BE ALLOWED 
TO EXPIRE AT 10 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 8, 2:19 PM PDT, 18 minutes earlier.

Area forecast discussion, Jul 8, 2:19 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
219 PM PDT TUE JUL 8 2014

.SYNOPSIS...
The Inland Northwest will experience the first legitimate heat
wave of the summer this week into the weekend. Wednesday will
feature temperatures well into the 90s. A weak cold front will
knock temperatures into the upper 80s and lower 90s on Thursday,
but the heat will return Friday into the weekend with mid to upper
90s common. High temperatures in excess of 100 will be possible
this weekend in the Lewiston/ Valley and portions of the Columbia
Basin.

&&

.DISCUSSION...
Tonight through Thursday...Hot and dry conditions will continue
through this period. Satellite loop indicates a dry westerly flow
over the region. Models are similar in bringing a weak upper level
wave across southern BC and Washington on Wednesday. Of note on
the satellite is the wave of monsoonal moisture welling up into
Oregon this afternoon...but this moisture will be shunted to the
east as it encounters the westerly flow aloft...with the fringe
penetrating the forecast area over the Idaho Panhandle and Blue
Mountains during the day Wednesday providing fuel for a small
chance of afternoon thunderstorms for the portion of the Idaho
Panhandle south of Interstate 90. Otherwise the only issue
associated with this wave passage will be a weak dry cold front
promoting breezy afternoon and evening conditions through the
Cascade gaps and the deep basin. This will create Fire Weather
concerns for these areas with the inherited Fire Weather Watch
being upgraded to a Red Flag Warning for these areas with the
afternoon package. The cold front...if it can be called
that...will have only a minimal impact on Wednesday's high
temperatures.

Thursday will bring a return to benign but continued warm summer
conditions with a dry and stable air mass promoting mostly clear
conditions and lighter terrain driven winds with high temperatures
continuing to run well above normal...generally in the 90s over
most valley and basin locations. /Fugazzi

Thursday night through Saturday night: Thursday night and Friday
the ridge still remains fairly flat over the area. A pair of weak
pieces of energy will move in from the south on Friday. They will
track across the eastern Columbia Basin and toward Lookout Pass.
There is virtually no instability with these features so cirrus
clouds are about all we are going to see out of this. But the
cirrus could be fairly dense at times on Friday across this area.
Have therefore lowered a few max temperatures as well. Saturday
the ridge pops back up with 2 to 5 degrees of additional warming.
Saturday many locations will see 100+ degree temperatures. Some
locations include but are not limited to: Omak, Wenatchee,
Colville and Lewiston. Needless to say temperatures will be well
above average for this time of the year. /Nisbet

Sunday through Wednesday morning: Oh Sunday is going to be hot.
It will likely be the hottest day for the entire forecast period.
Widespread 90s, with may locations reaching/exceeding 100 degrees,
should make for a great day to be at the lake or pool or water-
park or just staying inside. One saving grace, it may be only a
slight saving grace, is that mid- level cloud cover increasing
from the south could keep temperatures over the Columbia Basin and
perhaps into the Washington Palouse from rising too far from
Saturday's high temperatures. Still very hot, but not quite as
high as potentially they could be.

The ridge begins to break down Monday and Tuesday, with a weak
shortwave moving over/near the Inland Northwest. This will cool
our temperatures by 4 to 7 degrees and bring some slight chances
for shower/isolated thunderstorms to the higher terrain. Moisture
moving up through the west side of the ridge may also try and
impact eastern areas (far east Washington and the Idaho
Panhandle). As far as the valley locations, the near surface
air-mass will be very dry given due to the previous hot air-mass,
so very little, if any, precipitation will occur in the lower
elevations. ty

&&

.AVIATION...
18Z TAFS: High pressure will be the dominate weather feature
through 10z delivering clear skies and light winds. The ridge will
flatten tonight allowing some clouds and elevated thunderstorms to
brush extreme SE WA and the lower ID Panhandle. Models keep the
highest threat for thunder south of KLWS and whether this activity
can creep further northward will be the main fcst challenge. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  90  61  90  61  91 /   0   0   0   0   0   0
Coeur d'Alene  64  90  58  90  57  90 /   0   0   0   0   0   0
Pullman        61  90  54  88  51  89 /   0  10   0   0   0   0
Lewiston       70 100  61  98  62  98 /   0  10  10   0   0   0
Colville       61  94  57  92  55  97 /   0   0  10   0   0   0
Sandpoint      58  90  54  90  52  90 /   0   0   0   0   0   0
Kellogg        61  89  58  88  56  89 /   0  10  10   0   0   0
Moses Lake     70  97  61  95  62  97 /   0   0   0   0   0   0
Wenatchee      69  96  62  96  67  98 /   0   0   0   0   0   0
Omak           65  98  59  95  60  98 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 PM to 10 PM PDT Wednesday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 8, 6:06 AM PDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT TUE JUL 8 2014

WAZ041-091315-
WENATCHEE AREA-
606 AM PDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WESTERLY WINDS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
THROUGH THE CASCADE GAP VALLEYS AND CONTINUE WEDNESDAY EVENING.
THE COMBINATION OF GUSTY WINDS WITH CRITICALLY LOW RELATIVE
HUMIDITY MAY LEAD TO EXPLOSIVE FIRE GROWTH.

IDZ001>004-026-027-WAZ031>038-042>044-091315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.